Computerized systems reduce psychiatric drug errors

Mar 21, 2011

Coupling an electronic prescription drug ordering system with a computerized method for reporting adverse events can dramatically reduce the number of medication errors in a hospital's psychiatric unit, suggests new Johns Hopkins research.

" are a leading cause of adverse events in hospitals," says study leader Geetha Jayaram, M.D., M.B.A., an associate professor of psychiatry and at the Johns Hopkins University School of Medicine. "With the use of electronic ordering, training of personnel and standardized information technology systems, it is possible to eliminate dangerous medication errors."

The findings, published in the March issue of The Journal of Psychiatric Practice, outline how the 88-bed psychiatric unit at The Johns Hopkins Hospital in Baltimore went from a medication error rate of 27.89 per 1,000 patient days in 2003 to 3.43 per 1,000 patient days in 2007, a highly significant rate reduction.

Jayaram noted that during the study period, there were no medication errors that caused death or serious, permanent harm. Medication errors, which can be lethal, are known to be caused by illegible handwriting, misinterpretation of orders, fatigue on the part of medical personnel, pharmacy dispensing errors and administration mistakes. A pharmacy may misread what a physician has written or give the wrong medication or the wrong drug dose to a patient.

"Having something typed eliminates bad writing — and most errors — immediately," she says. "It's a good reason for going electronic."

The computer program used in the psychiatric department, and hospital-wide at Johns Hopkins, also includes integrated decision support for drug dosage selection, drug allergy alerts, drug interactions, patient identifiers and monitoring — things that can be lost with a manual system that relies on layers of human beings to ensure the correct decisions are made, Jayaram says. The more the number of steps involved in the process, the greater the likelihood of mistakes.

At the same time that the drug ordering system was put in place, Hopkins instituted the use of the Patient Safety Net error reporting system. The hospital-wide Patient Safety Net (PSN) is an online, Web-based reporting tool that is accessible to all caregivers, regardless of discipline. Whenever a mistake is made, big or small, it is to be reported on the PSN. This system allows for follow up, corrective action and the ability to learn from common mistakes. It also categorizes unsafe conditions and near-miss events, and this can aid in future improvements. Near misses are more likely to be readily reported by frontline staff.

Another key to the success of both of these programs, Jayaram says, is the creation of a "culture of safety" throughout the psychiatry department. This is done through annual safety training, reporting of all adverse events as they occur and feedback that focuses not by blaming or shaming, but on how to prevent an error from happening again through education and corrective action.

One advantage in a psychiatric department, she says, is that medication mistakes involving psychotropic drugs are rarely deadly. But psychiatric patients also take other kinds of medication — insulin, blood thinners and others that can be lethal if given in the wrong doses or in the wrong combination. In a psychiatric department, some nonpsychotropic medications are considered high-risk and, as a precaution, two nurses must check them off before they are administered, Jayaram says.

Jayaram says that even with computerized backstops, complacency is the enemy of safe care. Errors can still slip through in ways no one has thought of yet, she says, so the system is constantly evolving.

"You have to be vigilant for new problems that might come up," she says.

Explore further: Early exposure to antidepressants affects adult anxiety and serotonin transmission

Provided by Johns Hopkins Medical Institutions

not rated yet
add to favorites email to friend print save as pdf

Related Stories

Teaching future doctors the basics of medication errors

Jan 19, 2011

Medical students should have basic knowledge of common medication errors before they begin seeing patients at the hospital, and researchers from the Johns Hopkins Children's Center report that allowing them to play detective ...

Preventing physician medication mix-ups by reporting them

Dec 03, 2010

The most frequent contributors to medication errors and adverse drug events in busy primary care practice offices are communication problems and lack of knowledge, according to a study of a prototype web-based medication ...

Wrong dose of heart meds too frequent in children

Jul 07, 2009

Infants and young children treated with heart drugs get the wrong dose or end up on the wrong end of medication errors more often than older children, according to research led by the Johns Hopkins Children's Center to be ...

Tech-check-tech

Jan 04, 2007

Regulation set to take effect tomorrow, Jan. 5, 2007, is designed to reduce medication errors in California hospitals and free pharmacists for greater involvement in direct patient care rather than in non-discretionary (clerical) ...

New medics in death spike

Jun 02, 2010

Are new medical residents a threat to patients? According to Dr. David Phillips and Gwendolyn Barker from the University of California, San Diego in the US, fatal medication errors peak in July in teaching hospitals in particular, ...

Recommended for you

User comments : 1

Adjust slider to filter visible comments by rank

Display comments: newest first

JOHNSPEAKS
1 / 5 (1) Mar 21, 2011
Doctors and psychiatrist etc. recommend antipsychotic drugs like they are candy with absolutely no regard for the horrendous side effects which include -Suicide-? So you can do all the reports about drug safety and the fact remains that these antipsychotic drugs cause inhuman pain and suffering and experimentation and false hope and then suicide to end the suffering???

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.